Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 13, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jul 8, 2015, 12:23 PM PDT for Alpine County, Amador County, El Dorado County, California. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2015, 12:23 PM PDT (19:23 UTC)
- Expired
- Jul 8, 2015, 12:47 PM PDT
- In force
- 24 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Alpine County, CA, Amador County, CA, El Dorado County, CA
The radar
The Reno radar (KRGX), 138 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 12:40 PM PDT | HAIL 0.5 | 3 Ne Lake Alpine, CA | SMALL HAIL COVERED THE ROAD BETWEEN ALPINE LAKE AND MOSQUITO LAKES, ON HIGHWAY 4 NEAR EBBETTS PASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652
WUUS56 KSTO 081923
SVRSTO
CAC003-005-017-082015-
/O.NEW.KSTO.SV.W.0013.150708T1923Z-150708T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1223 PM PDT WED JUL 8 2015
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AMADOR COUNTY IN NORTHERN CALIFORNIA...
ALPINE COUNTY IN NORTHERN CALIFORNIA...
EAST CENTRAL EL DORADO COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 115 PM PDT
* AT 1223 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
LOOKOUT PEAK...OR 7 MILES NORTHEAST OF LAKE ALPINE...AND MOVING
NORTHWEST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
KIRKWOOD...CARSON PASS...KIRKWOOD MEADOWS...KIT CARSON...EBBETTS
PASS...LOOKOUT PEAK...UPPER BLUE LAKE...KIRKWOOD SKI AREA AND
HERMIT VALLEY BASIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN SACRAMENTO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3840 11989 3867 12016 3875 12000 3869 11998
3848 11972
TIME...MOT...LOC 1923Z 141DEG 14KT 3854 11989
$$
DANG1 follow-up statement
551
WWUS56 KSTO 081947
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1247 PM PDT WED JUL 8 2015
CAC003-005-017-081957-
/O.CAN.KSTO.SV.W.0013.000000T0000Z-150708T2015Z/
AMADOR CA-ALPINE CA-EL DORADO CA-
1247 PM PDT WED JUL 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AMADOR...ALPINE
AND EAST CENTRAL EL DORADO COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3840 11989 3867 12016 3875 12000 3869 11998
3848 11972
TIME...MOT...LOC 1946Z 141DEG 14KT 3861 11996
$$
DANGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:06 AM PDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 8, 10:06 AM PDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 1006 AM PDT WED JUL 8 2015 .SYNOPSIS... THUNDERSTORMS TODAY THROUGH FRIDAY WITH HEAVY RAIN IN MOUNTAINS, AND POTENTIAL FLASHING FLOODING OVER MOUNTAINS TODAY. && .DISCUSSION... SHOWERS AND THUNDERSTORMS WILL GET STARTED EARLY TODAY WITH MOUNTAIN INITIATION TIME AROUND 11 AM. HEAVY RAINFALL IS POSSIBLE AND FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS. CURRENT FORECAST IS ON TRACK AND NO MORNING UPDATE WILL BE NEEDED. .PREVIOUS DISCUSSION (TODAY THROUGH SATURDAY)... THE UPPER LOW IS ROUGHLY 200 MILES WEST OF SAN FRANCISCO. THE LOW ENLONGATED SLIGHTLY WEST TO EAST THROUGH CENTRAL CA WITH THE NORTHEASTERN QUADRANT BEING THE MOST UNSTABLE. CONVECTION AND ENHANCED CLOUD TOPS ARE PRESENT ON INFRARED SATELLITE FROM EASTERN NV THROUGH EXTREME NORTHERN CA AS OF 3AM. THE LOW WILL PUSH ONSHORE BETWEEN SAN FRAN AND MONTEREY THIS EVENING AND IT WILL CONTINUE TO HAVE SOME ELEVATED INSTABILITY WITH IT AS WELL AS SOME LIFT. ANOMALY DATA SHOWING SOME PRETTY HEFTY 30 YEAR RETURN VALUES OF PRECIPITABLE WATER IN FAR NORTHER CALIFORNIA AND 5 TO 10 YEAR INTERVAL RETURNS ACROSS SIERRA AND SHASTA COUNTY. SO EXPECT SOME PRETTY HEAVY RAIN THIS AFTERNOON AND EVENING ACROSS HIGHER SIERRA AND INTO SHASTA COUNTY. MOST OF SIERRA RAINFALL SOUTHWARD OF I-80 WILL BE NEAR AND EAST OF THE CREST WITH THE SOUTHERLY STEERING WINDS, BUT FARTHER NORTH THE SOUTHEAST TO EAST STEERING FLOW WILL DEFINITELY BRING HEAVY RAIN INTO WEST SIDE OF SIERRA. AS A RESULT WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE HIGHER SIERRA AND MUCH OF SHASTA COUNTY THIS AFTERNOON AND EVENING. THURSDAY EASTERLY FLOW ALOFT WILL CONTINUE TO BRING A RISK OF THUNDERSTORMS TO MOUNTAINS AND ALSO TO NORTHERN SACRAMENTO VALLEY IN REDDING AND RED BLUFF AREAS. THUNDERSTORMS THAT DO OCCUR WILL HAVE HEAVY RAIN ONCE AGAIN, BUT HELD BACK FROM ISSUING ANY HAZARD PRODUCTS DUE THE CURRENT WATCH IN PLACE. THIS EVENING OR TONIGHT, WE WILL NEED TO ADDRESS THE FLASH FLOOD WATCH ISSUE FOR THURSDAY. THE LOW MOVES THROUGH THE AREA FRIDAY, BUT STILL EXPECT MOUNTAIN THUNDERSTORMS. SATURDAY, GENERAL SOUTHWEST FLOW ALOFT SHOULD DRY THINGS OUT. ANYWAY, TEMPERATURES WILL WARM UP A BIT WITH THE CLEARER SKY. JCLAPP && .EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY) FROM SUNDAY INTO WEDNESDAY, NORCAL WILL BE UNDER THE INFLUENCE OF A BROAD TROUGHING PATTERN WHILE HIGH PRESSURE LINGERS OVER THE DESERT SOUTHWEST. SOUTHWEST FLOW IN THE TROUGH WILL BE FAIRLY DRY. A FEW MOUNTAIN SHOWERS MAY LINGER ON SUNDAY, OTHERWISE, EXPECT INTERIOR NORCAL TO BE DRY NEXT WEEK. TEMPERATURES WILL STILL BE SLIGHTLY BELOW NORMAL ON SUNDAY, BUT AS THE TROUGH WEAKENS NEXT WEEK, THERE WILL BE A WARMING TREND. BY WEDNESDAY, DAYTIME HIGHS WILL BE A FEW DEGREES ABOVE NORMAL. JBB && .AVIATION... ONSHORE FLOW CONTINUES WITH SW WIND GUSTS 20-30 KT NEAR THE DELTA. WINDS AT TAF SITES WILL GENERALLY BE LIGHT EXCEPT BETWEEN 21-06Z WITH WINDS 10-20 KTS FOR KSAC, KSMF, KMHR, KSAC. LOCAL MVFR/IFR CONDITIONS ALSO POSSIBLE IN THUNDERSTORMS/SHOWERS THAT DEVELOP THIS AFTERNOON AND EVENING. THUNDERSTORMS POSSIBLE IN THE MOUNTAINS, FOOTHILLS, AND IN THE SACRAMENTO VALLEY NORTH OF INTERSTATE 80. JBB && .STO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK. &&
In the hours before
Special weather statement, Jul 8, 12:11 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1211 PM PDT WED JUL 8 2015
CAZ068-069-082000-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
1211 PM PDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLUMAS AND
NORTHEASTERN SIERRA COUNTIES UNTIL 100 PM PDT...
AT 1210 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BASSETTS...OR NEAR SIERRA CITY...MOVING NORTH AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIERRA CITY AND BASSETTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3950 12045 3953 12059 3953 12074 3973 12077
3972 12072 3971 12065 3971 12063 3962 12048
3953 12044
TIME...MOT...LOC 1910Z 161DEG 9KT 3960 12058
CSSpecial weather statement, Jul 8, 12:13 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1213 PM PDT WED JUL 8 2015
CAZ069-082000-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
1213 PM PDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEVADA COUNTY UNTIL
100 PM PDT...
AT 1213 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SODA SPRINGS SKI AREA...OR OVER SODA SPRINGS...MOVING NORTHWEST
AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SODA SPRINGS...KINGVALE...SODA SPRINGS SKI AREA AND MEADOW LAKE.
LAT...LON 3932 12049 3944 12060 3944 12037 3938 12036
3934 12032 3932 12031
TIME...MOT...LOC 1913Z 155DEG 11KT 3934 12038
CSSpecial weather statement, Jul 8, 12:18 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1218 PM PDT WED JUL 8 2015
CAZ069-082015-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
1218 PM PDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AMADOR...ALPINE AND
EAST CENTRAL EL DORADO COUNTIES UNTIL 115 PM PDT...
AT 1216 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LOOKOUT PEAK...OR 8 MILES NORTHEAST OF LAKE ALPINE...MOVING
NORTHWEST AT 15 MPH.
HALF INCH HAIL...TORRENTIAL RAINFALL AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIRKWOOD...CARSON PASS...KIRKWOOD MEADOWS...KIT CARSON...EBBETTS
PASS...LOOKOUT PEAK...UPPER BLUE LAKE...KIRKWOOD SKI AREA AND HERMIT
VALLEY BASIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3840 11989 3867 12016 3875 12000 3869 11998
3848 11972
TIME...MOT...LOC 1916Z 141DEG 14KT 3852 11987
DANGThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:04 PM PDT | Severe Thunderstorm Warning | STO | Plumas | 41 min |
| Jul 7, 5:57 PM PDT | Special Weather Statement | STO | 33 min | |
| Jul 8, 2:27 AM PDT | Flash Flood Watch | STO | 19 hr | |
| Jul 8, 12:11 PM PDT | Special Weather Statement | STO | Sierra | 49 min |
| Jul 8, 12:13 PM PDT | Special Weather Statement | STO | Sierra | 47 min |
| Jul 8, 12:18 PM PDT | Special Weather Statement | STO | Alpine | 57 min |
| Jul 8, 1:22 PM PDT | Special Weather Statement | STO | Plumas | 38 min |
| Jul 8, 1:44 PM PDT | Special Weather Statement | STO | Butte | 46 min |
| Jul 8, 2:14 PM PDT | Areal Flood Advisory | STO | Plumas | 3 hr |
| Jul 8, 2:33 PM PDT | Severe Thunderstorm Warning | STO | Plumas, Shasta, Tehama | 42 min |
| Jul 8, 3:41 PM PDT | Special Weather Statement | STO | Alpine | 34 min |
| Jul 8, 4:14 PM PDT | Special Weather Statement | STO | Lake | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.